A case report presented at SLEEP 2017, the Annual Meeting of the Associated Professional Sleep Societies in Boston, MA, describes a patient who developed Stevens-Johnson Syndrome (SJS) within 2 weeks of armodafinil use.
Armodafinil, the R-enantiomer of modafinil, is indicated to improve wakefulness in patients with obstructive sleep apnea, narcolepsy, or shift work disorder. The mechanism by which armodafinil impacts wakefulness is still unclear, but it is an indirect dopamine receptor agonist with wake-promoting activity similar to sympathomimetics.
The patient, a 21-year-old female, presented with daytime sleepiness persisting since childhood even with 9 hours of sleep every night. She had a history of maintenance immunotherapy for common allergies, and showed significantly shortened sleep latencies without REM. She was diagnosed with idiopathic hypersomnia and was initiated on armodafinil 150mg every morning.
The patient experienced mild subjective fevers while on therapy and cervical lymphadenopathy on Day 9; treatment was discontinued on Day 13. Within 12 hours of discontinuation, the patient developed mouth and lip ulcers as well as a generalized rash over her body. She was hospitalized and received supportive care as the biopsy was consistent with SJS. After discontinuation of armodafinil, no alternative was initiated, and the patient remained symptomatic with daytime sleepiness.
Serious rash, including SJS, is a reported adverse event in the prescribing information for both modafinil and armodafinil. This risk is based on a clinical trial of modafinil in which 13 cases in patients younger than 17 years, reported non-specific rash which prompted discontinuation of medication. Of the cases, only one was reported as possible SJS.
Currently, there are no established risk factors for the development of rash, or clinical features to predict its severity. The authors recommend immediately discontinuing modafinil or armodafinil at symptom onset.
Holfinger S, Roy A, Schmidt M. Stevens-Johnsons syndrome after armodafinil use. Presented at: 2017 Annual Meeting of the Associated Professional Sleep Societies. June 3-7, 2017; Boston, MA. Abstract 1230.
This article originally appeared on MPR